Wisconsin, 2024

Damaging Wind in Wisconsin, August 26, 2024

August 26, 2024 · NWS ARX · 1 event in 1 county or zone

During the evening hours on August 26th, a line of thunderstorms produced isolated wind damage in Buffalo County when trees fell onto power lines in Mondovi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

During the evening hours on August 26th, a line of thunderstorms produced isolated wind damage in Buffalo County when trees fell onto power lines in Mondovi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 26, 5:31 PM CST, 2 hours 51 minutes earlier. Its key messages:

  • Severe Risk(15-30%)Tonight into Tuesday-Primary hazard will be wind, with large hail and heavy rain possible. Multiple rounds of storms possible, however greater chances are north of I90 late tonight into Tuesday morning and for parts of southern WI Tuesday afternoon.
  • Continued hot and humid for some Tuesday.
Area forecast discussion, Aug 26, 5:31 PM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
631 PM CDT Mon Aug 26 2024

.KEY MESSAGES...

- Severe Risk(15-30%)Tonight into Tuesday-Primary hazard will be
  wind, with large hail and heavy rain possible. Multiple rounds
  of storms possible, however greater chances are north of I90
  late tonight into Tuesday morning and for parts of southern WI
  Tuesday afternoon.

- Continued hot and humid for some Tuesday.

&&

.DISCUSSION...
Issued at 159 PM CDT Mon Aug 26 2024

Overview:

Morning water vapor satellite imagery, 500mb heights, and lightning
showed a decayed convective debris over Minnesota with a couple of
clusters of storms that were over South Dakota and southwest
Minnesota that developed overnight. A 500mb trough of low pressure
was over the northern Rockies with clusters of storms ahead of it
across MN/WY and the Dakotas.  A ridge of 500mb high pressure was
centered over the central part of the country.  25.12Z 700mb raob
temperatures showed a solid 12-14 deg covering much of the region.
The MPX 25.12Z 700mb temp was close to 14 deg C., however the RAP
initialization seem slightly too cool at less than 13.5 deg C. At
18Z, surface low pressure was located over southern Minnesota into
northwest Iowa westward into northeast Colorado with a cold front
from central Minnesota into central Nebraska.  Temperatures ahead of
the cold front and humidity have warmed into the 80s and 90s with
uncomfortable dewpoints in the 70s and lower 80s. The
combination of the heat and humidity is resulting in heat index
values with several locations 100 to 115 deg. F.

Several offices will be doing special soundings, thus this data
should become available around 3pm.

Severe Risk Tonight into Tuesday-Primary hazard will be wind, with
large hail and heavy rain possible:

Multiple rounds of storms are expected for the region through
Tuesday as a mid-tropospheric closed low over Idaho/associated 500mb
trough is forecast to migrate eastward flattening the ridge.
Forecast soundings initially show a strong cap in place, however
with time, heights lower, eroding the cap from north to south across
the region, allowing the potential for storms to progress
southeastward.   Strong instability with MLCAPE build 3000-4500 J/kg
by 00Z...continues 2500-3500J/kg by 06Z...2000-3000J/kg by
12Z...then starts to increase again after 15Z across the southeast
portions of the forecast area 15Z and beyond Tuesday.  Deep layer
shear (0-6km)...increases to 35-40kts north of I90 through 06Z, then
wanes overnight, increasing again after 12Z 35 to 60kts behind the
cold front.

There are a few different scenarios related to storms developing
over different parts of Minnesota and how the storms will progress.
Storms may develop over northern, central, and south central MN. The
Corfidi propagation vectors will try to take the storms northeast,
however depending on the moisture transport, instability and cold
pool development progresses this could alter their propagation.
Presently are leaning toward solutions with a strong cap in place.
It will be more difficult to push southward this evening with a
greater chance later tonight into Tuesday morning.  For the first
round this evening into the early morning hours, we have the greater
risk for storms between the Twin Cities into central WI. We will
need to monitor MN storm development and should storms develop a
strong cold pool, they could push farther south than expected. Later
overnight, a stronger area of mid-level winds is forecast to track
into the forecast area.  With the cooler mid-level temperatures
pushing southward, this brings the greater chance for storms
southward.  Thus, have higher pops along and north of I90.  The
upper level trough remains to the west of the area with flow
becoming more west and northwesterly. This could limit the greater
storm potential ahead of this wind  shift across mainly our southern
counties.

Due to the very high instability and potential large downdraft CAPE
of 1600K/kg, damaging winds will be the primary severe weather risk.
Large hail would be possible with the more discrete storms, however
the deep layer shear does not seem to increase until after 15Z
behind the front.  Due to the high precipitable water values in
excess of 1.75 or 2", locally heavy rain will be possible.

Heat and humidity continue for some Tuesday:

The heat and humidity will be suppressed to the south Tuesday, with
highs in the 90s near and south of I90.  With dewpoints still in the
mid to upper 70s, continued the the excessive heat warning for
parts of eastern IA and southwest WI with a heat advisory north
toward I90, but limited farther northwest. Clouds and convection
could impact the temperatures, thus will need to monitor for
this.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 627 PM CDT Mon Aug 26 2024

Thunder and fog are the primary concerns for aviation interests
over the next 24 hours. Up to three rounds of thunderstorm may
occur at LSE/RST with the most probable round arriving tomorrow
morning with the previous VCTS mentions being increased to
PROB30 mentions with this update. Another round may arrive this
evening with the potential for very strong wind gusts but the
chance for this activity persisting this far eastward - and far
enough south to impact LSE/RST - remains stubbornly unclear so
have covered this potential with VCTS for now. Should things
become more definite, expect amendments with a strong wind group
included as well. Otherwise, some fog may occur at both sites
before the thunderstorms arrive Tuesday morning but have kept
this out of the TAFs for now due to uncertainty about how the
radiational fog conditions will develop with the potential for
thunderstorm to greatly affect conditions.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Warning until 8 PM CDT this evening for
     WIZ032>034-041>044-053>055-061.
     Heat Advisory from 11 AM to 7 PM CDT Tuesday for WIZ041>044-
     053.
     Excessive Heat Warning from 11 AM to 7 PM CDT Tuesday for
     WIZ054-055-061.
     Heat Advisory until 8 PM CDT this evening for WIZ017-029.
MN...Excessive Heat Warning until 8 PM CDT this evening for MNZ079-
     086>088-094>096.
     Heat Advisory from 11 AM to 7 PM CDT Tuesday for MNZ096.
IA...Excessive Heat Warning until 8 PM CDT this evening for
     IAZ008>011-018-019-029-030.
     Heat Advisory from 11 AM to 7 PM CDT Tuesday for IAZ010-011-
     029.
     Excessive Heat Warning from 11 AM to 7 PM CDT Tuesday for
     IAZ030.

&&

DISCUSSION...Zapotocny
AVIATION...Ferguson
Hazardous weather outlook, Aug 26, 1:13 PM CST, 7 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
213 PM CDT Mon Aug 26 2024

MNZ079-086>088-094>096-WIZ017-029-032>034-041-272315-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-
213 PM CDT Mon Aug 26 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...western into northcentral Wisconsin.

.DAY ONE...This Afternoon into Tonight

Dangerous heat and humidity is expected across the area today with
heat indices of 100 (north) to 110 degrees (south). Please see
the latest Excessive Heat Warning and Heat Advisory for further
details.

Thunderstorm chances will increase this evening after 8 pm and
into the early overnight hours. Chances increase from 20 to 50%
northwest of La Crosse toward the Twin Cities. Severe storms are
possible with damaging wind the main threat and large hail
possible too.

More storms are possible (50-60% chances) after 4 am for
southeast Minnesota. Some of the storms could be severe with
damaging wind.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances continue into Tuesday. No severe weather is
expected at this time.

There is another chance for thunderstorms Thursday. It is too
early to discern the severe weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected with the late night timing, but
reports are appreciated, especially in the overnight hours.

.EMERGENCY MANAGEMENT COORDINATION...

No call is scheduled.

IAZ008>011-018-019-029-030-WIZ042>044-053>055-061-272315-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
213 PM CDT Mon Aug 26 2024

This Hazardous Weather Outlook is for portions of northeast
Iowa...central Wisconsin...southwest Wisconsin.

.DAY ONE...This Afternoon into Tonight

Dangerous heat and humidity is expected across the area today with
heat indices of 105 to 115 degrees. Please see the latest
Excessive Heat Warning and Heat Advisory for further details.

There is a low chance (20-30%) of thunderstorms along I-90 in
Wisconsin after midnight. Some storms could be strong to severe
with damaging wind the main threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Tuesday (20-30%). Some of the storms
could be severe with damaging wind (level 2 out of 5 risk).

There is another chance for thunderstorms Thursday. It is too
early to discern the severe weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested Tuesday.

.EMERGENCY MANAGEMENT COORDINATION...

No call is scheduled.

Baumgardt/Zapotocny/EMS

In the hours before

Special weather statement, Aug 26, 7:57 PM CST, 25 minutes before
Special Weather Statement
National Weather Service La Crosse WI
857 PM CDT Mon Aug 26 2024

MNZ079-WIZ032-270230-
Wabasha MN-Buffalo WI-
857 PM CDT Mon Aug 26 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WABASHA AND
NORTHWESTERN BUFFALO COUNTIES THROUGH 930 PM CDT...

At 857 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pepin, or 10 miles northwest of Wabasha, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mondovi, Wabasha, Alma, Modena, Nelson, Maxville, Cream, Misha
Mokwa, Lock And Dam 4, The Big Swamp Area, Herold, Tell, Maple
Springs, Praag, and Urne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern Minnesota...and west central Wisconsin.

&&

LAT...LON 4446 9230 4446 9228 4445 9224 4444 9221
      4442 9212 4441 9211 4441 9208 4443 9208
      4451 9204 4454 9205 4458 9203 4459 9166
      4429 9175 4441 9232
TIME...MOT...LOC 0157Z 279DEG 32KT 4449 9217

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Ferguson

The radar

The La Crosse radar (KARX), 91 km away, was scanning. The volume nearest the first event began at 02:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buffalo

When
August 26, 8:22 PM CST
Where
Buffalo County, 0.49 mi E of Mondovi
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
44.570, -91.670

Law enforcement reported trees down onto power lines in Mondovi.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212872.